Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 107, NWS Flagstaff, AZ

August 13, 2021Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 13, 2021, 9:43 PM MST for Yavapai County, Arizona. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2021, 9:43 PM MST (04:43 UTC)
Expired
Aug 13, 2021, 10:30 PM MST
In force
47 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 141 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 10:00 PM MSTTSTM WND GST 604 S Yarnell, AZMESONET STATION QSTA3 STANTON ESTIMATED WINDS 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 6:55 PM MSTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 4.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2033 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WUUS55 KFGZ 140443
SVRFGZ
AZC025-140530-
/O.NEW.KFGZ.SV.W.0107.210814T0443Z-210814T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
943 PM MST Fri Aug 13 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 1030 PM MST.

* At 943 PM MST, a severe thunderstorm was located near Yarnell, or
  13 miles north of Wickenburg, moving west at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Congress, Walnut Grove, Wagoner, Yarnell, Peeples Valley and Glen
  Ilah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3425 11310 3428 11295 3433 11247 3424 11239
      3416 11235 3393 11247 3400 11274 3400 11311
      3409 11317
TIME...MOT...LOC 0443Z 091DEG 33KT 3416 11272 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

McCollum
1 follow-up statement
601 
WWUS55 KFGZ 140528
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
1028 PM MST Fri Aug 13 2021

AZC025-140535-
/O.EXP.KFGZ.SV.W.0107.000000T0000Z-210814T0530Z/
Yavapai-
1028 PM MST Fri Aug 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
1030 PM MST...
        
The storm over southern Yavapai County which prompted the warning 
has weakened. Therefore, the warning will be allowed to expire. Wind 
gusts to 30 to 40 mph will still be possible through 1130 PM MST.

A Severe Thunderstorm Watch remains in effect until 300 AM MST for
west central Arizona.

LAT...LON 3425 11310 3428 11295 3433 11247 3424 11239
      3416 11235 3393 11247 3400 11274 3400 11311
      3409 11317
TIME...MOT...LOC 0525Z 091DEG 33KT 3417 11315 

$$

McCollum

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:30 PM MST, 8 hours 13 minutes earlier.

Area forecast discussion, Aug 13, 1:30 PM MST, 8 hours 13 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
130 PM MST Fri Aug 13 2021

.SYNOPSIS...Afternoon showers and thunderstorms are expected to
continue for much of the next week, especially in the high
terrain and south of the Mogollon Rim. Temperatures warm slightly
over the weekend, before cooling off again towards the middle of
next week.

&&

.DISCUSSION...Showers and thunderstorms have begun to develop this
afternoon over the high terrain along the Mogollon Rim and in the
northeast. Coverages is expected to continue to increase as the
afternoon progresses and into the evening hours. Hi-res guidance
continues to show activity become more organized, with outflow
from storms now supporting MCS develop once they move into the
more unstable air mass over central Arizona. Heavy rainfall will
be the primary threat, with flash flooding possible over Yavapai
and Gila counties through tonight. A few strong to severe storms
will also be possible, with strong gusty winds and hail. Much of
the activity is expected to diminish by midnight, with only a few
lingering showers possible through the rest of the overnight.

Saturday, heights begin to rise as a ridge over the the
intermountain west begins to build through the weekend.
Temperatures warm slightly over the weekend as a result, as well
as reduced precipitation coverage and potential. Afternoon showers
and thunderstorms will remain a threat, but will mainly be
limited to the high terrain along and south of the Mogollon Rim.
Localized flash flooding from heavy rainfall will continue to
remain a threat with any storm that develops.

Heights begin to fall Monday as the high begins to slowly meander
westward becoming centered over California/Nevada and degrading.
Towards the middle of next week, a longwave trough begins to dig
into the West Coast and moving eastward across the intermountain
west through the week. Uncertainty still exists in the timing and
how far south the trough will reach, so confidence in what
implications that will have for next is still low at this point.
Nevertheless, EPS and GEFS ensemble members do signal that
moisture will remain in place over much of northern Arizona start
during the first half of next week.

&&

.AVIATION...For the 00Z package...Primarily VFR conditions for
the duration of the TAF period. Showers and thunderstorms continue
mainly south and west of a KGCN-KFLG-KSJN line through around
06Z. A few lingering showers will be possible thereafter. Storms
develop again after 19Z Sat, mainly in the high terrain. Brief
MVFR conditions along with gusty and erratic winds and hail will
be possible in and around thunderstorms. Winds will otherwise
remain light through the period. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Continued afternoon showers and thunderstorms are
expected for the weekend. Greatest coverage will be over the high
terrain and areas south of the Mogollon Rim. Localized flash
flooding from heavy rainfall will be the primary hazard. Warming
temperatures along with light winds are otherwise expected.

Monday through Wednesday...Chances for showers and thunderstorms
continue into next week. Temperatures are also expected to cool
slightly.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight FOR AZZ008-018-037-038.

&&

PUBLIC...Humphreys
AVIATION...Humphreys
FIRE WEATHER...Humphreys

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:41 PM MSTSevere Thunderstorm WarningFGZYavapai21 min
Aug 13, 6:09 PM MSTSevere Thunderstorm WarningFGZCoconino25 min
Aug 13, 6:18 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Aug 13, 7:00 PM MSTSevere Thunderstorm WarningFGZYavapai15 min
Aug 13, 7:39 PM MSTSevere Thunderstorm WarningFGZGila26 min
Aug 13, 8:09 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Aug 13, 8:15 PM MSTFlash Flood Warning Considerable damage threatFGZGila, Yavapai2 hr
Aug 13, 8:38 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai52 min
Aug 13, 9:03 PM MSTSevere Thunderstorm WarningFGZYavapai42 min
Aug 13, 9:51 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 13, 10:07 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai53 min
Aug 14, 3:06 PM MSTSevere Thunderstorm WarningFGZGila39 min
Aug 14, 3:42 PM MSTSevere Thunderstorm WarningFGZGila, Navajo36 min
Aug 14, 3:58 PM MSTSevere Thunderstorm WarningFGZGila29 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.